Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 161, NWS Grand Rapids, MI

August 9, 2004Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 9, 2004, 8:29 PM EDT for Allegan County, Van Buren County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2004, 8:29 PM EDT (00:29 UTC)
Expired
Aug 9, 2004, 9:15 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:35 PM EDTTSTM WND DMG5 N Gobles, MISEVERAL TREES DOWN. SINGLE TREE ON CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 100029
SVRGRR
MIC005-159-100115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
829 PM EDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 915 PM EDT

* AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES SOUTH OF
  ALLEGAN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTSEGO AROUND 840 PM EDT
  PLAINWELL AROUND 845 PM EDT
  MARTIN AROUND 850 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4266 8558 4248 8557 4245 8559 4243 8563
      4243 8577 4242 8578 4236 8578 4231 8592
      4240 8595 4246 8600

$$

93 MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:15 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 4:15 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT MON AUG 9 2004

.SHORT TERM...
THE FIRST SHORTWAVE OVER NORTHEAST MINNESOTA IS SHOWN BY THE MODELS
TO PULL INTO NORTHERN LOWER MICHIGAN ON TUESDAY.  THIS SYSTEM WILL
SWING A COLD FRONT THROUGH LOWER MICHIGAN THIS EVENING...TOUCHING
OFF SOME SHOWER AND THUNDERSTORMS.  WITH CAPE VALUES OVER 1500 J/KG2
AND A 50 KT MID LEVEL SPEED MAX ACCOMPANYING THE FRONT...SOME SEVERE
WEATHER IS STILL POSSIBLE.  THE FRONT HAS HAD A HARD TIME GENERATING
SHOWERS...POSSIBLY THE RESULT OF LIMITED CONVERGENCE...PLUS THE MID
LEVEL LAPSE RATE ARE NOT FAVORABLE.  THE CONVERGENCE IS FORECAST TO
STRENGTHEN AROUND 00Z PLUS MID LEVEL LAPSE RATES DO BECOME STEEPER.
SO THERE IS STILL SOME SEVERE WEATHER POTENTIAL.

COLD AIR ADVECTION STRENGTHENS BEHIND THE FRONT TONIGHT AND
CONTINUES INTO TUESDAY. IN ADDITION SOME VORTICITY ADVECTION SHOWS
UP FOR THE AFTERNOON...SO SOME SHOWERS ARE POSSIBLE.  THETA E STILL
DECREASES WITH HEIGHT...SO WILL LEAVE THE MENTION OF AN ISOLATED
THUNDERSTORM IN THERE.  THE COMBINATION OF WINDS AND COOLER AIR
MOVING OVER LAKE MICHIGAN SHOULD GENERATE SOME HIGHER WAVES.  WILL
HAVE SMALL CRAFT ADVISORIES UP FOR THE ENTIRE LAKESHORE.

ANOTHER SHORTWAVE ARRIVES FOR WEDNESDAY...AND THE AIRMASS IS EVEN
COOLER.  MANY LOCATIONS SHOULD STAY IN THE 60S FOR HIGHS.  IF IT
ENDS  UP BEING WET THROUGH MUCH OF THE DAY...SOME PLACES MAY GET
STUCK IN THE 50S.  RIGHT NOW...WILL CONTINUE THE SCATTERED SHOWERS
IN THE FORECAST...WITH HIGHS MAINLY IN THE 60S.

&&

.LONG TERM...
MID LVL TROUGH IS EXPECTED TO DEEPEN ACROSS THE GREAT LAKES REGION
MID TO LATE WEEK...WITH HIGH AMPLITUDE RIDGING ACROSS INTERIOR WEST
AND STRETCH NORTH THROUGH WESTERN CANADA. THIS WILL ALLOW A
CONTINUED
UNSETTLED WEATHER PATTERN THROUGH THE NORTHERN LATITUDES OF THE
GREAT LAKES AND NORTHERN PLAINS THROUGH MID TO LATE WEEK. EXPECT
COOL AIR TO CONTINUE TO SLIDE SOUTH FROM WESTERN ONTARIO AND THE
CANADIAN PRAIRIES. GIVEN THE AMPLE AMOUNTS OF CLOUD COVER LATE
WEEK...THICKNESS VALUES ON FRIDAY 1350 DECAMETERS...WE MAY BE SEEING
HIGHS REMAINING IN THE LOWER 70S POSSIBLY THE UPPER 60S ACROSS
NORTHERN SECTIONS OF OUR CWA. 1000-700MB RH PROFILE SUGGESTS PARTLY
TO MOSTLY CLOUDY SKIES LATE WEEK...GIVING WAY TO PARTLY CLOUDY SKIES
OVER THE WEEKEND. UPPER LEVEL TROUGH BEGINS TO RELAX EARLY ON THE
WEEKEND...ALLOWING A RETURN TO NORMAL CONDITIONS. EXPECT FLOW TO
REMAIN FROM THE WEST AT THE MID LVLS...WHICH WILL NOT ALLOW
TEMPERATURES TO GET MUCH WARMER THAN AROUND 80 BY SUNDAY AND MONDAY.
BY MONDAY THE ENSEMBLES SUGGEST A WEAK SHORTWAVE TO DEVELOP ACROSS
THE CENTRAL PLAINS...AND POTENTIALLY PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS MONDAY AFTERNOON. FOR NOW WILL HOLD OFF ON MENTION OF
PRECIP FOR MONDAY...AS MOISTURE SOURCE MAY BE OF CONCERN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS BEACHLER
Hazardous weather outlook, Aug 9, 4:53 PM EDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
453 PM EDT MON AUG 9 2004

LMZ844>849-MIZ037-043-050-056-064-071-101000-
ALLEGAN-MASON-MUSKEGON-OCEANA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL MI-HOLLAND TO GRAND HAVEN MI-
PENTWATER TO MANISTEE, MI-SOUTH HAVEN TO HOLLAND MI-
ST JOSEPH TO SOUTH HAVEN MI-WHITEHALL TO PENTWATER MI-
453 PM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
EVENING ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. SCATTERED
THUNDERSTORMS ARE FORECASTED TO FORM ALONG AND AHEAD OF A COLD FRONT
LOCATED IN EASTERN WISCONSIN.   THIS FRONT WILL PUSH EAST OF THE
LANSING AREA BY MIDNIGHT.  SOME OF THESE STORMS COULD BECOME
SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS IN EXCESS OF 60 MPH.  IN ADDITION...THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AS
WELL AS TORRENTIAL DOWNPOURS.  AN ISOLATED TORNADO IS ALSO
POSSIBLE.  THE STORMS WILL MOVE EAST AT 30 MPH.

WAVES OF 3 TO 5 FEET IN THE NEARSHORE WATERS
FROM NEW BUFFALO TO MANISTEE WILL RESULT IN HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY CONDITIONS BEHIND A SEASONABLY STRONG COLD FRONT WILL BUILD
WAVES TO 4 TO 7 FEET ACROSS THE NEARSHORE WATERS FROM NEW BUFFALO TO
MANISTEE ON TUESDAY AND TUESDAY NIGHT.  GIVEN THE PRIMARILY WESTERLY
COMPONENT OF THE WIND AND THE HEIGHT OF THE WAVES RIP CURRENTS WILL
BE POSSIBLE AT AREA BEACHES ON TUESDAY AND TUESDAY NIGHT.

THERE WILL BE THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH FRIDAY...PARTICULARLY DURING THE AFTERNOON AND EARLY EVENING
HOURS EACH DAY...AS A STRONG UPPER TROUGH SETTLES IN OVER THE GREAT
LAKES REGION.  TEMPERATURES WILL BE COOLER THAN NORMAL TUESDAY
THROUGH FRIDAY AS A COOL CANADIAN AIRMASS DROPS INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

MIZ038>040-044>046-051-052-057>059-065>067-072>074-101000-
BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-ISABELLA-
JACKSON-KALAMAZOO-KENT-LAKE-MECOSTA-MONTCALM-NEWAYGO-OSCEOLA-
453 PM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
EVENING ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. SCATTERED
THUNDERSTORMS ARE FORECASTED TO FORM ALONG AND AHEAD OF A COLD FRONT
LOCATED IN EASTERN WISCONSIN.   THIS FRONT WILL PUSH EAST OF THE
LANSING AREA BY MIDNIGHT.  SOME OF THESE STORMS COULD BECOME
SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS IN EXCESS OF 60 MPH.  IN ADDITION...THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AS
WELL AS TORRENTIAL DOWNPOURS.  AN ISOLATED TORNADO IS ALSO
POSSIBLE.  THE STORMS WILL MOVE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH FRIDAY...PARTICULARLY DURING THE AFTERNOON AND EARLY EVENING
HOURS EACH DAY...AS A STRONG UPPER TROUGH SETTLES IN OVER THE GREAT
LAKES REGION.  TEMPERATURES WILL BE COOLER THAN NORMAL TUESDAY
THROUGH FRIDAY AS A COOL CANADIAN AIRMASS DROPS INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

MJS

In the hours before

Special weather statement, Aug 9, 8:16 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
816 PM EDT MON AUG 9 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100500-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
816 PM EDT MON AUG 9 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 100 AM EDT TUESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:06 PM EDTSevere Thunderstorm WarningGRRKent54 min
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningGRRMontcalm52 min
Aug 9, 9:08 PM EDTSevere Thunderstorm WarningGRRGratiot52 min
Aug 9, 9:41 PM EDTSevere Thunderstorm WarningGRRCalhoun49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.